FDA, Azitromisinin kalp elektrik aktivitesinde anormal değişikliklere neden olarak fatal kardiak aritmilere neden olabileceği gerekçesiyle uyarı yayımladı (İng)
Certain patients at risk for arrhythmias with azithromycin use, FDA warns
FDA is warning the public that azithromycin (Zithromax or Zmax; Pfizer) can cause abnormal changes in the electrical activity of the heart that may lead to potentially fatal cardiac arrhythmias.
Patients at particular risk for developing this condition include those with known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or use of certain drugs used to treat arrhythmias.
Azithromycin belongs to the class of drugs called macrolides, which have been associated with cardiovascular effects; specifically, prolongation of the QT interval. Prolongation of the QT interval can lead to torsades de pointes (TdP), an abnormal heart rhythm, which can be fatal.
“Actually the macrolide antibiotics have been know culprits for causing QT prolongation for some time,” said Formulary advisor James M. Wooten, PharmD, associate professor, department of medicine, section of clinical pharmacology, University of Missouri-Kansas City. “It has always been hoped that azithromycin would be different from other drugs in this class. Drug interaction studies with azithromycin may be needed to establish if any interacting drugs can make this more prevalent.”
The warning is a result of FDA’s review of a study in the New England Journal of Medicine, as well as another study by a manufacturer of the drug that assessed the potential for azithromycin to cause abnormal changes in the electrical activity of the heart.
In the New England Journal of Medicine article, azithromycin was the only macrolide examined; the study did not address other macrolide antibacterial drugs, such as clarithromycin (Biaxin) and erythromycin, regarding the potential for cardiovascular death.
In May 2012 FDA released a statement about an increased risk of cardiovascular death with azithromycin compared to patients treated with amoxicillin, ciprofloxacin, or no drug. The study reported a small increase in cardiovascular deaths, and in the risk of death from any cause, in persons treated with a 5-day course of azithromycin compared to persons treated with amoxicillin, ciprofloxacin, or no drug. The risks of cardiovascular death associated with levofloxacin treatment were similar to those associated with azithromycin treatment. FDA is reviewing the results from this study and will communicate any new information that results from the FDA review. This safety alert is a result of additional FDA review that assessed the potential for azithromycin to cause abnormal cardiac electrical activity.
Healthcare professionals should consider the risk of fatal cardiac arrhythmias with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events. FDA notes that the potential risk of QT prolongation with azithromycin should be placed in appropriate context when choosing an antibacterial drug: Alternative drugs in the macrolide class, or non-macrolides such as the fluoroquinolones, also have the potential for QT prolongation or other significant side effects that should be considered when choosing an antibacterial drug.
The azithromycin drug labels have been updated to strengthen the Warnings and Precautions section with information related to the risk of QT interval prolongation and torsades de pointes, a specific, rare heart rhythm abnormality. Information has also been added regarding the results of a clinical QT study, which showed that azithromycin can prolong the QTc interval.
Azithromycin is approved for acute bacterial exacerbations of chronic pulmonary disease; acute bacterial sinusitis; community-acquired pneumonia; pharyngitis/tonsillitis; uncomplicated skin and skin structure infections; urethritis and cervicitis; and genital ulcer disease.